One Halloween treat might throw your heart rhythm off if you eat too much of it: black licorice.
The Food and Drug Administration is encouraging moderation with this candy, saying consumption of two ounces of black licorice a day for two weeks could cause heart arrhythmia.
Black licorice contains the compound glycyrrhizin, the sweetening compound from licorice root, and it can cause potassium levels in the body to fall. In some people that will cause abnormal heart rhythms, plus high blood pressure, swelling, lethargy and congestive heart failure, according to the FDA.
Several medical journals have linked eating black licorice to medical problems in people over 40, including some people with a history of heart disease and/or high blood pressure. But here’s the good news: Potassium levels are typically restored without permanent health problems when you stop eating black licorice, the agency says.
The FDA advises: No matter how old you are, don’t eat too much black licorice at once. And if you have eaten too much and start experiencing an irregular heartbeat or muscle weakness, stop eating it and call your health care provider.